Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Green Bay, WI

July 27, 1997Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 27, 1997, 4:54 PM CDT for Oconto County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1997, 4:54 PM CDT (21:54 UTC)
Expired
Jul 27, 1997, 5:55 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:15 PM CDTThunderstorm WindPensaukee, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 272155 RRA
SVRGRB
WIC083-WIZ511-272355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT SUN JUL 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN OCONTO COUNTY - NORTHEASTERN WISCONSIN

* SPECIAL MARINE WARNING FOR

   ...BAY OF GREEN BAY

* SEVERE THUNDERSTORM WARNING UNTIL 555 PM CDT
  SPECIAL MARINE WARNING UNTIL 655 PM CDT
 
* SOME LOCATIONS AFFECTED
  GILLETT
  OCONTO FALLS
  STILES
  PENSAUKEE

* AT 450 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF GILLETT...OR 30 MILES
  NORTHWEST OF GREEN BAY. THE STORM WAS MOVING SOUTHEAST AT 20 MPH.

* THE STORM WILNL BE NEAR OCONTO FALLS BY 510 PM.

HAIL LARGER THAN AN INCH IN DIAMETER IS LIKELY WITH THIS STORM.  AS
THE THUNDERSTORM APPROACHES...GO INSIDE A STURDY SHELTER. BOATERS
SHOULD STAY OFF THE LAKE UNTIL THE STORM PASSES.

JS/TSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 27, 3:36 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT SUN JUL 27 1997

SCATTERED EVENING CONVECTION IS THE ONLY MAJOR CONCERN WITH TONIGHT/S
FCST.

VERY UNSTABLE AIR MASS ACROSS GRB CWA...ESP SOUTH OF A WEAK COLD FRONT
THAT EXTENDED FROM NE THRU WC WI DURING THE EARLY AFTERNOON. LI/S
AS LOW AS -8 AND CAPES 2000-3000 J/KG ARE EVIDENT IN THIS AREA...BUT
WIND SHEAR IS WEAK. PULSE-TYPE STORMS WILL LINGER ACROSS THE SOUTHERN
2/3RDS OF CWA THIS EVG IN AREA OF MOISTURE CONVERGENCE AHEAD OF FRONT.
GIVEN DEGREE OF INSTABILITY...A FEW STG STORMS ARE POSSIBLE...WITH
MARGINALLY SVR WIND GUSTS...SMALL HAIL AND HVY RAIN. NOT ENOUGH OF A
WIDESPREAD THREAT TO MENTION IN ZONES...HOWEVER.

COOLER AND DRIER AIR ADVANCES SOUTHWARD TONIGHT/MONDAY...NGM MOS HAS
THIS COVERED PRETTY WELL. EXPECT OVERNIGHT LOWS TO DIP INTO THE 55 TO 60
DEGREE RANGE NORTH...60 TO 65 SOUTH. MONDAY/S HIGHS SHOULD TOP OUT AT 70
TO 75 NORTH...75 TO 80 SOUTH. NORTHEAST WINDS WILL LIKELY KEEP FOX
VALLEY/LKSHR AREAS A LITTLE COOLER.

KIECKBUSCH

In the hours before

Special weather statement, Jul 27, 11:13 AM CDT, 5 hours 41 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 AM CDT SUN JUL 27 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS MOST OF CENTRAL...EAST CENTRAL AND NORTHEAST WISCONSIN.

FORECAST:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING...
MAINLY SOUTHEAST OF A LINE FROM MERRILL TO CRANDON TO FLORENCE. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 60 MPH AND HEAVY RAIN.

DISCUSSION:
AT 11 AM...A WEAK COLD FRONT EXTENDED FROM NEAR IRON MOUNTAIN TO MERRILL
TO MINNEAPOLIS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST
THROUGH THE DAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND OUT
AHEAD OF IT. ALTHOUGH LOW-LEVEL WIND FIELDS ARE NOT FAVORABLE FOR AN
ORGANIZED SEVERE WEATHER OUTBREAK...A VERY MOIST AND INCREASINGLY
UNSTABLE AIR MASS MAY ALLOW A FEW SEVERE STORMS TO DEVELOP.

SPOTTER ACTION:
DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

THE SHORT TERM FORECAST SHOULD BE MONITORED FOR FURTHER UPDATES AS THE
DAY PROGRESSES.

KIECKBUSCH
Special weather statement, Jul 27, 11:14 AM CDT, 5 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 AM CDT SUN JUL 27 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS MOST OF CENTRAL...EAST CENTRAL AND NORTHEAST WISCONSIN.

FORECAST:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING...
MAINLY SOUTHEAST OF A LINE FROM MERRILL TO CRANDON TO FLORENCE. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 60 MPH AND HEAVY RAIN.

DISCUSSION:
AT 11 AM...A WEAK COLD FRONT EXTENDED FROM NEAR IRON MOUNTAIN TO MERRILL
TO MINNEAPOLIS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST
THROUGH THE DAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND OUT
AHEAD OF IT. ALTHOUGH LOW-LEVEL WIND FIELDS ARE NOT FAVORABLE FOR AN
ORGANIZED SEVERE WEATHER OUTBREAK...A VERY MOIST AND INCREASINGLY
UNSTABLE AIR MASS MAY ALLOW A FEW SEVERE STORMS TO DEVELOP.

SPOTTER ACTION:
DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

THE SHORT TERM FORECAST SHOULD BE MONITORED FOR FURTHER UPDATES AS THE
DAY PROGRESSES.

KIECKBUSCH

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.